Winter Weather, Alachua
- When
- January 23, 9:09 AM EST to 9:15 AM EST
- Where
- Alachua forecast zone
- Reported by
- Trained Spotter
Spotters and the public reported snow flurries from High Springs to Gainesville.
Snow flurries were observed across much of northeast Florida as a surface low deepened offshore of the mid-Atlantic coast with a cold northerly flow and wrap-around low level moisture in place over the local area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Snow flurries were observed across much of northeast Florida as a surface low deepened offshore of the mid-Atlantic coast with a cold northerly flow and wrap-around low level moisture in place over the local area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 23, 2:30 AM EST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 AM EST SAT JAN 23 2016
...WINDY AND COLDER TODAY WITH A LIGHT FREEZE TONIGHT...
.NEAR TERM (THROUGH SUNDAY)...
TODAY...
AS THE STORM SYSTEM CONTINUES TO DEEPEN OFF THE MID ATLANTIC
COAST...COLDER AIR WILL FUNNEL INTO THE AREA ON BREEZY TO WINDY WNW
WINDS. WRAP AROUND CLOUDINESS WILL LINGER MUCH OF THE DAY NORTH OF
THE I-10 CORRIDOR...BUT CLOUDS WILL BEGIN TO BREAK TO THE SOUTH
DURING THE AFTERNOON AS DRIER AIR IS ABLE TO ERODE CLOUD COVER
THERE. BECAUSE OF STRONG COLD AIR ADVECTION...HIGH TEMPS STAY IN THE
MID/UPPER 40S ACROSS MUCH OF THE AREA EXCEPT NEAR 50 ACROSS THE FAR
SOUTH. THE WIND WILL MAKE IT FEEL A GOOD 10 DEGREES COLDER.
TONIGHT...
THE STORM SYSTEM WILL BEGIN TO EJECT NE WITH WINDS GRADUALLY
DECREASING AS COLD HIGH PRESSURE BEGINS TO BUILD IN FROM THE LOWER
MISS VALLEY. ANY LEFT OVER RESIDUAL CLOUDS WILL DISSIPATE AS
SIGNIFICANT LAYER DRYING OCCURS.
WITH COLD AND DRY AIR MASS IN PLACE EXPECTING A LIGHT FREEZE MOST
AREAS WITH MIN TEMPS IN THE UPPER 20S MOST AREAS TO THE LOWER 30S
ALONG THE COAST. HAVE UPGRADED TO A FREEZE WARNING FOR TONIGHT.
WINDS WILL GRADUALLY DIMINISH TO AROUND 5 MPH ACROSS THE INLAND
AREAS TO AROUND 10 MPH ALONG THE COAST PRODUCING WIND CHILLS
GENERALLY IN THE LOWER/MID 20S.
SUNDAY...COOL HIGH PRESSURE BUILDS IN OVER THE AREA FROM THE
TENNESSEE VALLEY PRODUCING CLEAR SKIES...LIGHT WINDS...BUT A
CONTINUATION OF COOLER THEN NORMAL TEMPS. MOST AREAS WILL ONLY REACH
THE MID 50S AFTER A COLD START IN THE MORNING.
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE LOCATED ALONG THE CAROLINA COAST SUNDAY NIGHT
WILL PUSH OFFSHORE MONDAY...EJECTING WELL TO THE E/NE BY TUESDAY.
THE NEXT FRONTAL SYSTEM WILL BEGIN TO MAKE AN INITIAL APPROACH BY
LATE TUESDAY. DRY CONDITIONS WILL PREVAIL FOR EARLY IN THE WEEK WITH
THE FLOW BECOMING E/SE. AFTER A CHILLY START SUNDAY NIGHT WITH
PERHAPS ANOTHER LIGHT FREEZE...A WARMUP WILL BE IN STORE...WITH
HIGHS MONDAY IN THE MID 60S...AND UPPER 60S/LOWER 70S TUESDAY.
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT IS PROGGED TO ENTER SE GA TUESDAY NIGHT...ENTERING NE
FL WEDNESDAY...PERHAPS HANGING UP ACROSS NORTH-CENTRAL FL INTO
THURSDAY AS A SURFACE WAVE IS PROGGED TO DEVELOP. OVERALL...DYNAMICS
AND INSTABILITY LOOK LESS IMPRESSIVE THAN THE LAST COUPLE OF SYSTEMS
THUS WILL KEEP TSTMS OUT OF THE FCST FOR NOW. POP WISE...WITH SOME
BETTER MODEL AGREEMENT WEDNESDAY...WILL USE LIKELY POPS FOR SE GA
AND INTERIOR NE FL...OTHERWISE WILL USE CHANCE POPS. PRECIP CHANCES
WILL DECREASE THURSDAY AS THE BOUNDARY IS PROGGED TO MOVE TO THE
SOUTH. FRIDAY LOOKS MAINLY DRY AS HIGH PRESSURE WORKS IN. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES TUESDAY NIGHT/WEDNESDAY WILL COOL
TO BELOW NORMAL BEHIND THE FRONT THURSDAY/FRIDAY.
&&
.AVIATION...CONSIDERABLE WRAP AROUND CLOUDINESS FROM STORM SYSTEM TO
THE NORTH WILL PRODUCE WIDESPREAD MVFR CIGS WITH POSSIBLY A FEW
PATCHES OF LIGHT DRIZZLE ESPECIALLY THIS MORNING. CONDITIONS WILL
IMPROVE TO VFR AT GNV AND SGJ AT AROUND 18Z AND THE REMAINDER OF
TERMINALS AT AROUND 21Z.
&&
.MARINE...WINDS WILL CONTINUE TO INCREASE FROM THE WNW AS THE STORM
SYSTEM TO THE NORTH CONTINUES TO DEEPEN. GUSTS TO GALE FORCE
EXPECTED FOR THE OFFSHORE WATERS AND HAVE A GALE WARNING THERE WITH
A SMALL CRAFT ADVISORY FOR THE NEAR SHORE WATERS. WINDS/SEAS WILL
BEGIN TO DECREASE SUNDAY WITH CONDITIONS BELOW HEADLINE CRITERIA
EXPECTED SUNDAY AFTERNOON THROUGH MID WEEK.
RIP CURRENTS: LOW RISK INTO SUNDAY DUE TO AN OFFSHORE FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 44 28 53 31 / 10 0 0 0
SSI 44 31 51 35 / 10 0 0 0
JAX 46 28 54 31 / 10 0 0 0
SGJ 47 33 53 36 / 10 0 0 0
GNV 48 28 55 31 / 10 0 0 0
OCF 49 29 57 33 / 10 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WARNING FROM 4 AM TO 9 AM EST SUNDAY FOR COASTAL DUVAL-
COASTAL NASSAU-FLAGLER-ST. JOHNS.
FREEZE WARNING FROM 1 AM TO 9 AM EST SUNDAY FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-GILCHRIST-HAMILTON-INLAND DUVAL-
INLAND NASSAU-MARION-PUTNAM-SUWANNEE-UNION.
GA...NONE.
AM...GALE WARNING UNTIL 5 AM EST SUNDAY FOR WATERS FROM ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS
FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60
NM.
SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR COASTAL WATERS
FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL
OUT 20 NM-COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER
BEACH FL OUT 20 NM.
&&
PP/ZAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 317 AM EST SAT JAN 23 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-241100- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 317 AM EST SAT JAN 23 2016 ...GALE WARNING FOR THE OFFSHORE WATERS UNTIL 5 AM SUNDAY... ...FREEZE WARNING TONIGHT INTO SUNDAY MORNING FOR NORTHEAST FLORIDA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... BREEZY TO WINDY CONDITIONS WILL PREVAIL TODAY...WITH WIND CHILL TEMPERATURES REMAINING IN THE 30S FOR MUCH OF THE DAY. A GALE WARNING CONTINUES FOR THE OFFSHORE COASTAL WATERS. A FREEZE WARNING IS IN EFFECT FOR NORTHEAST FLORIDA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A FREEZE WARNING IS IN EFFECT EARLY SUNDAY MORNING FOR NORTHEAST FLORIDA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
Spotters and the public reported snow flurries from High Springs to Gainesville.
Flurries were reported in Fort White.
Spotters and the public reported flurries from Lakeside to Orange Park midday.
The media and public reported snow flurries across Duval county from near UNF to Mandarin and along the coast from Fort George Island to Fort George.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611035, 611036, 611037, 611041.